Texas, 2002

Damaging Winds in Texas, May 16, 2002

May 16, 2002 · NWS FWD · 2 events in 1 county or zone

2 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at May 16, 2:30 PM CST, 4 hours earlier.

Area forecast discussion, May 16, 2:30 PM CST, 4 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FORT WORTH TX
330 PM CDT THU MAY 16 2002

SHOWERS AND THUNDERSTORMS ARE FORMING AT MID AFTERNOON WEST OF A
LAWTON OKLAHOMA...AND BIG SPRING ALONG THE DRY LINE. THESE STORMS
WILL MOVE EAST NORTHEAST THIS EVENING ACROSS THE NORTHERN HALF OF
NORTH TEXAS THIS EVENING.  LIKEWISE...THUNDERSTORMS ARE FORMING
IN CENTRAL AND EASTERN OKLAHOMA...THESE STORMS WILL MOVE SOUTHEAST.
WILL KEEP THE HIGHEST POPS IN THE NORTHERN ZONES WITH 30 AND 40S...
AND 20S ACROSS THE SOUTH. THE COLD FRONT THAT EXTENDED FROM
NORTHEASTERN KANSAS INTO THE TEXAS PANHANDLE WILL MOVE INTO
NORTH TEXAS FRIDAY MORNING...AND THROUGH THE SOUTHEAST LATE
AFTERNOON. RAIN CHANCES WILL END ACROSS ALL BUT THE EXTREME
SOUTHEAST BY DAYBREAK SATURDAY.  THE NEXT CHANCE OF RAIN AFTER
THIS SYSTEM WILL HOLD OFF UNTIL THURSDAY.

FCSTID = 58
DFW   70  81  56  75 /  30  40  30  10
ACT   72  84  58  78 /  20  50  40  20

.FWD...CAUTION ON AREA LAKES AREAWIDE THIS EVENING.

In the hours before

Special weather statement, May 16, 12:45 PM CST, 5 hours 45 minutes before
TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-162100-

NO HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
145 PM CDT THU MAY 16 2002

...THUNDERSTORMS...
THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS THIS EVENING...GENERALLY
ALONG AND NORTH OF LAMPASAS...TO WACO...TO ATHENS LINE.  A STRONG
CAPPING INVERSION...LIMITED SUNSHINE...AND LITTLE LARGE SCALE LIFT
WILL MAKE IT DIFFICULT FOR STORMS TO FORM. HOWEVER...GOOD
INSTABILITY ALOFT WOULD MAKE ANY STORMS THAT DO FORM CAPABLE OF
PRODUCING LARGE HAIL AS THEY MOVE EAST AND NORTHEAST INTO NORTH
TEXAS.

IN ADDITION...STRONG SURFACE WINDS IN THE RANGE OF 15 TO 25 MPH
WITH HIGHER GUSTS TO NEAR 30 MPH WILL CONTINUE THROUGHOUT THE
AFTERNOON ACROSS MUCH OF NORTH TEXAS.  AREA BOATERS ARE ADVISED TO
EXERCISE CAUTION VENTURING ONTO LAKES.
Special weather statement, May 16, 2:40 PM CST, 3 hours 50 minutes before
TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-171000-

HAZARDOUS WEATHER OUTLOOK FOR NORTH TEXAS
NATIONAL WEATHER SERVICE FORT WORTH TX
340 PM CDT THU MAY 16 2002

THERE IS A CHANCE OF THUNDERSTORMS THIS EVENING AND TONIGHT NORTH OF
AN EASTLAND...WAXAHACHIE...SULPHUR SPRINGS LINE...AND A SLIGHT
CHANCE SOUTH OF THIS LINE. THE FIRST AREAS TO EXPERIENCE
THUNDERSTORMS THIS EVENING ARE THOSE LOCATED NORTHWEST OF AN
EASTLAND... TO GAINESVILLE LINE.

SCATTERED THUNDERSTORMS OVER WEST AND NORTHWEST TEXAS WILL MOVE EAST
AND NORTHEAST INTO THE NORTHWEST SECTIONS OF NORTH TEXAS THIS
EVENING.  LATER TONIGHT...SCATTERED THUNDERSTORMS WILL MOVE SOUTH
OUT OF OKLAHOMA AND INTO THE RED RIVER COUNTIES. THUNDERSTORMS
MOVING INTO NORTH TEXAS WILL ENCOUNTER AN UNSTABLE CONDITIONS IN THE
MID LEVELS OF THE ATMOSPHERE...BUT WILL HAVE TO CONTENT WITH A
CAPPING INVERSION ALOFT...AND COOLING TEMPERATURES NEAR THE
SURFACE.  A FEW THUNDERSTORMS MAY TURN MARGINALLY SEVERE WITH HAIL
AS THE MAIN THREAT...BUT MOST SHOULD REMAIN BELOW SEVERE LIMITS.

AS FOR WINDS...STRONG SOUTHERLY AFTERNOON WINDS SHOULD LAY THIS
EVENING...THEN INCREASE AGAIN INTO THE 15 TO 25 MPH RANGE LATER
TONIGHT.  BOATERS ARE ADVISED TO EXERCISE CAUTION VENTURING ONTO
AREA LAKES THIS EVENING AND LATER TONIGHT.

The radar

The Dallas/Ft Worth radar (KFWS), 83 km away, was scanning. The volume nearest the first event began at 00:29 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Wise

When
May 16, 6:30 PM CST
Where
Wise County, 7 mi W of Decatur
Measured
52 kt (60 mph)
Reported by
LAW ENFORCEMENT
Coordinates
33.233, -97.717

Trees were blown down on FM 1655 west of Decatur.

Thunderstorm Wind, Wise

When
May 16, 6:35 PM CST to 6:50 PM CST
Where
Wise County, Decatur
Measured
69 kt (79 mph)
Property damage
$10,000
Reported by
TRAINED SPOTTER
Coordinates
33.233, -97.600

Two houses unroofed on the south side of Decatur along Highway 730.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2002Every state in 2002This day in weather historyWarnings in Texas, May 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5296252, 5296251.